Low Blood Glucose (Hypoglycemia)

 If your blood glucose goes below 70 mg/dl, you have low blood glucose.  

The lower the blood glucose, the more severe your hypoglycemia will be.  

Most people have minimal symptoms at blood glucose levels between 70–60, moderate symptoms at levels between 60-40 and will pass out if their blood glucose is below 40 mg/dl.    

 

Symptoms of Hypoglycemia    

Usual initial symptoms of mild to moderate hypoglycemia:  

Heart pounding  

Cold sweats  

Dizziness  

Weakness  

Abdominal discomfort  

    

Symptoms of more severe hypoglycemia:  

Headache

Foggy thinking  

Blurred vision  

Disorientation  

Feeling of passing out  

Seizure   Coma

      

Drugs that can cause Hypoglycemia    

1. Insulin  

2. Sulfonylurea drugs which include     

A. Glucotrol (glipizide)     

B. Micronase (glyburide)     

C. Diabeta (glyburide)     

D. Glynase (glyburide)       

E. Amaryl (glimeparide)      

 F. Diabenese (chlorpropamide)  

3. Starlix (nateglinide), Prandin (repaglinide)  

4. Precose    

 

Drugs that DO NOT cause hypoglycemia  

These drugs do not cause hypoglycemia by themselves, but in combination with the above mentioned drugs, hypoglycemia can occur.  

1. Glucophage, Fortamet, Glumetza (metformin)  

2. Actos (pioglitazone) Avandia (rosiglitazone)  

3. Byetta (exenatide)  

4. Symlin (pramlintide)       

 

Treatment for Hypoglycemia:    

If you have symptoms of hypoglycemia, but do not have a feeling of passing out, then check your blood glucose. If it is above 70 mg/dl, you do not have hypoglycemia. Your symptoms may be due to other reasons, such as a heart attack or a stroke. Time to call 911.    

If for some reason you cannot check your blood glucose, and are on one of the drugs that can cause hypoglycemia, then presume you have hypoglycemia and ingest glucose in any form available, such as fruit juice, regular sugar, candy or glucose tablets.  

Note: Hypoglycemia due to Precose does not respond to regular sugar, but to glucose tablets.    

If you have blurry vision, disorientation or a feeling of passing out, but are conscious, then presume that you have hypoglycemia and drink some glucose in any available form.

Check your blood glucose in about 15 minutes. Usually by that time, you should be feeling better and your blood glucose should be above 70 mg/dl. Then, you should also eat a snack or a meal (if it’s meal time) and skip your diabetes medicine for that meal. Also call your doctor for further advice.  

If you had an episode of moderate to severe hypoglycemia, you should be monitored in a hospital.  

If you become unconscious, your spouse, friend or companion should give you a Glucagon shot and call 911. You should be taken to the nearby hospital and properly evaluated.  

Every patient on insulin should have a Glucagon kit nearby in order to treat hypoglycemia. A family member, friend or teacher should know about this Glucagon kit and should give this injection to the patient in case he/she becomes unconscious. Glucagon acts rapidly to raise blood glucose and can save a patient's life.  

For more details, please refer to Dr. Zaidi's book, "Take Charge of Your Diabetes."    

 

This article was written by Sarfraz Zaidi, MD, FACE. Dr. Zaidi specializes in Diabetes, photoEndocrinology and Metabolism.

Dr. Zaidi is a former assistant Clinical Professor of Medicine at UCLA and Director of the Jamila Diabetes and Endocrine Medical Center in Thousand Oaks, California.

 Copyright ©   All rights reserved.